What are the risks of Tysabri?

In this video Kirsty interviews Dr Belinda Weller who is a Neurologist. The interview was filmed by Array

Video transcript

What are the risks of Tysabri and is there an alternative?

Sure. Well, Tysabri has been around for quite a few years now and it’s a really highly effective drug that’s used in a lot of people with quite active multiple sclerosis and it has good results, but there are some risks associated with it, just as there are with all drugs. Probably the most common are that people having their infusions get some mild infusion reactions when they just become a bit red and perhaps a little bit itchy, and very occasionally people can have a complete anaphylactic reaction to the drug, but that’s not a common problem. The problem that we worry about most in people taking Tysabri or natalizumab is a risk of developing progressive multifocal leukoencephalopathy, which is a potential side effect and it’s something that we see in people treated with natalizumab, but particularly in people who are positive for exposure to a virus, called the JC virus, probably about half of the population get exposed to that.
If you’ve got the virus, if you’ve been on Tysabri for more than a couple of years and if you’ve had previous treatment with an immune-suppressant drug, then your risk of developing PML goes up. And most at risk group have probably got a risk of somewhere between one in 80 or 90 of developing PML, but that’s something we spend a lot of time talking to our patients about and letting them know what the risks are, and also we do if necessary give them options for other treatments. And what you would choose for another treatment I guess depends on how active the person’s multiple sclerosis is, and so some people are swapping to alemtuzumab or Lemtrada, others swap to fingolimod, an oral agent, or Tecfidera. Occasionally we’ve tried just to stop people and see if their MS is still active, but that’s probably not a good idea as there’s been quite a few reports of people’s MS reactivating quite aggressively if the Tysabri’s been stopped. But the answer is yes, there are other alternatives and I think there are probably a few other ones on the way as well.

Okay, great. I’ve heard of people stopping it altogether and having like a Tysabri holiday, but I’ve also heard of making the spaces between infusions longer, so whether they go up to six weeks or eight weeks, so is that something that has been brought in more, do you think, rather than the ‘holiday’?

Yeah. I don’t think there was ever really any good evidence that having the Tysabri holidays made a lot of difference to outcome or to risk of PML, and I think we don’t know all of the facts to do with that. We don’t as a routine space out the treatments, we’ve got one or two people that we’ve done it, because I think if you space out more than eight weeks, certainly, you’ve got risk of big relapses coming back.

Okay, great, thank you.

More videos about Treatment category

Leave a Reply

Got a question? Ask an expert.
Join the Shift.ms communityclose